Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 21, 2017, 5:34 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2017, 5:34 AM CDT (10:34 UTC)
- Expired
- Jul 21, 2017, 8:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436 WHUS43 KDLH 211034 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 534 AM CDT FRI JUL 21 2017 MNZ037-WIZ001-220100- /O.NEW.KDLH.BH.S.0008.170721T1034Z-170722T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 534 AM CDT FRI JUL 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
1 follow-up statement
237 WHUS43 KDLH 220102 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 802 PM CDT FRI JUL 21 2017 MNZ037-WIZ001-220215- /O.EXP.KDLH.BH.S.0008.000000T0000Z-170722T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 802 PM CDT FRI JUL 21 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT FOR THE HIGH RISK OF RIP CURRENTS HAS EXPIRED. HOWEVER...NORTHEAST WINDS 15 TO 20 KNOTS...LARGE WAVES...AND RIP CURRENTS WILL LIKELY PERSIST INTO THE EARLY MORNING HOURS. && $$ MELDE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 4:20 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 21, 4:20 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Duluth MN 420 AM CDT Fri Jul 21 2017 .SHORT TERM...(Today through Saturday) Issued at 420 AM CDT Fri Jul 21 2017 At 4 AM, regional radar depicted a small area of showers and thunderstorms along the border with Canada, generally in the vicinity of Lake of the Woods. This area of showers and storms was moving east along the border region, and should roll into International Falls. Elsewhere, we were seeing an increase in high clouds across the CWA. There was some patchy fog across the area as well. Temperatures ranged from the middle 40s in the interior portions of the MN Arrowhead, to the mid to upper 60s in the Brainerd Lakes region, and in a few places near Lake Superior. Severe weather is the main focus for today through Saturday. The latest Day One Outlook from the Storm Prediction Center has a portion of our area in an Enhanced Risk of severe thunderstorms this afternoon and evening. This area basically includes our southwest corner of the CWA, including the Brainerd Lakes region and east central Minnesota. Buffering the Enhanced Risk was a Slight Risk stretching from Park Falls, to Duluth, to Bigfork and Birchdale. The main question at this point is timing and expected threats from the severe weather. A thorough analysis of the CAMs showed several possible solutions, although overall there was consensus that a large complex will slide along our southern counties this afternoon. As a result, we will have the highest POP's in that area this afternoon. Meanwhile, the CAMs indicate that an area of thunderstorms will develop west and north of the CWA late this afternoon, and will slide southeast across the Enhanced to Slight Risk areas during that time. Consensus on any particular solution is much lower, but in terms of mass fields, the above mentioned are the better opportunities for strong to severe thunderstorms. Strong heating in the Red River Valley, along with cooling temperatures aloft, will combine with a pre frontal trough to cause steep lapse rates, with the potential for explosive thunderstorm development, as noted by SPC. The storms should initially be cellular, with large hail, but then transition to a wind event as it dives southeast across Minnesota and portions of Wisconsin. Will strongly highlight the risk of severe thunderstorms in the southwest today and this evening. More thunderstorms are expected on Saturday, with a Slight Risk of severe storms across the CWA, mainly during the period of peak heating. Surface heating and cooler temps aloft should lead to the potential for organized storms during the afternoon and evening. Highs will be in the upper 70s to middle 80s today through Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 420 AM CDT Fri Jul 21 2017 The main concerns in the long term include a chance of strong thunderstorms lingering into Saturday evening and thunderstorm chances Tuesday through Thursday night. A compact shortwave trough is forecast over northwest Ontario and northern Minnesota Saturday evening with mid-level height falls across much of the Northland. Showers and storms may be ongoing during the evening hours and are expected to weaken overnight. Instability on the order of 500 to 1500 J/kg of MUCAPE and 0-6 km shear of 30 to 45 knots would continue to support storm-scale organization with large hail and damaging wind gusts possible. The shortwave trough and associated vort max is expected to slide southeastward into the central Great Lakes on Sunday keeping only a slight chance of showers or an isolated thunderstorm in the picture. Temperatures will trend cooler for the second half of the weekend with highs in the middle 60s northeast to the middle 70s in the west. A low amplitude mid-level ridge will build across the Northern Plains and the Canadian Prairies Sunday night through Monday night with surface high pressure moving gradually eastward through the region. Look for mainly sunny to partly cloudy skies with slowly moderating temperatures for the start of the work week. Another shortwave trough will move across the northern Canadian Prairies Tuesday through Wednesday. Surface low pressure will move eastward across central Saskatchewan and Manitoba, and into far northwest Ontario Tuesday evening. A cool front will accompany the surface low, and will extend southward into the Northern Plains moving through the Northland on Tuesday. Showers and thunderstorms are possible along and ahead of the front, especially Tuesday afternoon and evening. The cool front will stall out over the Dakotas through the Midwest. Another ripple in the mid-level flow and convergence in the baroclinic zone should give rise to thunderstorms Wednesday afternoon. The storms are expected to move eastward along the quasi-stationary front and may graze the Northland Wednesday night and Thursday. Temperatures for the latter portion of the week will trend near normal with highs in the low 70s to near 80 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1253 AM CDT Fri Jul 21 2017 Another round of MVFR to IFR fog will develop overnight at some TAF sites, with BRD and HYR most likely to fall to IFR visibility at times overnight. A chance for a shower at INL overnight, otherwise increasing VFR clouds at all sites through the TAF period. Calm winds overnight becoming generally southeast at 5-10 knots Friday, with a few gusts to near 20 knots at BRD. Exception will be at DLH where wind direction is expected to shift to more east-northeasterly in the afternoon. Confidence in convection on Friday is generally low, with a low chance for showers or storms throughout the day at BRD, then a better chance for storms at BRD, DLH, and HYR in the evening hours. However, it is possible the storms set up south of these sites, so due to low confidence have only included a VCSH mention until timing of thunderstorms can be predicted with some level of certainty. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 59 73 57 / 30 30 30 30 INL 82 60 77 56 / 20 50 50 50 BRD 83 64 82 60 / 50 70 20 10 HYR 85 64 79 58 / 50 70 20 30 ASX 82 59 73 56 / 30 30 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...Huyck AVIATION...JJM
Hazardous weather outlook, Jul 21, 4:25 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 425 AM CDT Fri Jul 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 425 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a good chance of severe thunderstorms across the Brainerd Lakes region this afternoon and evening. Very large hail, along with damaging winds and tornadoes are possible. Severe storms are possible across much of the rest of the Northland as well, although the greatest chance is essentially south and west of a line from Birchdale, to Duluth, to Park Falls. Severe storms are even more probable in an area stretching from the Brainerd Lakes into east central Minnesota and near Siren. Spotter activation will likely be needed at some point this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are again possible on Saturday and Saturday evening, with large hail and damaging winds possible. There is a chance of thunderstorms Tuesday and Tuesday evening, then again Wednesday night through Thursday. Some of those storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will likely be needed this afternoon into tonight. LSZ121-140>148-221130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 425 AM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon through tonight. Some of the storms may be strong to severe with brief gusty winds, large hail, and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible once again Saturday afternoon and evening. Another round of thunderstorms is forecast Tuesday and Tuesday evening, and again Wednesday evening and Thursday. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:48 PM CDT | Special Weather Statement | DLH | 42 min | |
| Jul 21, 4:29 PM CDT | Special Weather Statement | DLH | Itasca | 31 min |
| Jul 21, 5:00 PM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 36 min |
| Jul 21, 5:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 12 min |
| Jul 21, 5:51 PM CDT | Special Weather Statement | DLH | Saint Louis | 24 min |
| Jul 21, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 46 min |
| Jul 21, 6:11 PM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 21, 6:14 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 21, 6:21 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 39 min |
| Jul 21, 6:34 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 26 min |
| Jul 21, 6:48 PM CDT | Flash Flood Warning | DLH | Itasca | 3 hr |
| Jul 21, 6:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 11 min |
| Jul 21, 6:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 40 min |
| Jul 21, 6:53 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 37 min |
| Jul 21, 6:56 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jul 21, 6:59 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 46 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.